How Can I Avoid All These Blood Tests? ASK THE DOCTOR

Article excerpt

Byline: Every week Dr Martin Scurr, a top GP, answers your questions

MY HUSBAND has recently been prescribed warfarin for an irregular heartbeat. However, his blood needs to be tested every three to four weeks and I have read that the drug has side-effects, such as nausea and severe bruising. Are there any other types of treatment he could take instead?

Barbara Allen, Horndean, Hampshire.

YOUR husband has a very common irregularity of his heart rhythm called atrial fibrillation -- we all get it ultimately, due to ageing of our heart's natural time-keeping mechanism.

When this becomes faulty, the atria -- the two upper chambers of the heart -- stop beating in a synchronised and co-ordinated way.

These chambers receive blood from either the lungs or the rest of the body (the word atrium means 'arrival hall') and it is passed down to the larger chambers of the heart, called the ventricles. These are responsible for pumping blood out of the organ.

With atrial fibrillation, the ventricles do keep working, though somewhat irregularly, and this means the heart is less efficient as a pump mechanism.

And when the atria are not contracting properly, there is a risk that some of the blood may clot there. This is not good -- the clot may dislodge, pass into a ventricle and be pumped off elsewhere in the body.

If the clot is sent up to the brain it would cause a stroke, which would block blood supply to this organ and trigger damage.

This risk of clotting is the main danger in atrial fibrillation and, therefore, we need a strategy to prevent this.

There is a debate about whether the best option is low-dose aspirin or warfarin, which are also used for stroke and other conditions. Both of these are ways of thinning the blood and so preventing unwanted clotting, but they have different mechanisms of action.

Warfarin, which has been used for many years, works by inhibiting the production of blood-clotting factors in the liver.

The problem is that the liver responds in a variable way, depending on a multitude of factors, such as what you eat.

For example, if you start eating salads or asparagus in the summer season the extent of blood clotting may suddenly swing wildly. Although this may show up in a routine blood test, allowing the dose to be modified downwards -- the first sign you may have of the change is a torrential nosebleed.

Other factors, such as stopping drinking alcohol or taking a medicine, such as antibiotics, can do the same thing. Therefore, the use of warfarin is a high wire act, with regular monitoring through blood tests and the dose adjusted accordingly.

Aspirin does not require regular blood tests, but it is not without problems, such as an increased risk of ulceration and bleeding in the stomach, even when given in small doses. There has also been talk over the years that it may not be as efficient at preventing blood clots as warfarin.

In the past few months, we have seen the arrival of new drugs that may yet replace aspirin and warfarin. No blood tests for dose-monitoring are needed and they seem to be reliable and effective. They work by inhibiting the production of thrombin, an essential component of the clot-forming mechanism.

SO FAR, there have been no major problems with side-effects. …